Home » Frequently asked Questions on Health » What is the cause for the discolouration of toenails?

What is the cause for the discolouration of toenails?

Q: My mother is 61 years old and 71 kg in weight. She has arthritis. A year ago, 2 fingernails and the toenail of one of her big toes turned black at the sides and seemed to be breaking up. She went to a doctor and he couldn't help, so we went to a dermatologist, who said this was due to an infection. She sent my mother for diabetes and blood tests. All results are normal; my mother doesn't have diabetes. The dermatologist prescribed Flucos and my mother took that for some months. The problem was solved but now again her other big toe nail is black at the sides. What is the reason my mother keeps suffering from this infection? She takes vitamin supplements. What should she do now to prevent this from happening again?

A:Toe nail discolouration and thickening can be due fungal infection, nail dystrophy and trauma. Confirm the diagnosis by KOH examination, nail clipping culture or even histopathology of nail. The good drug for nail fungal infection will be itraconazole (100 mg cap, 2 cap twice daily for one week, to be repeated in first week of each month for 3 months or Tab. Terbinafine 250 mg 1 tab twice a day for one week, to be repeated in first week of each month for 3 months). Nail avulsion and topical nail lacquer with ciclopirox olamine are other options. Treatment is often prolonged and results take months together to see.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------